New Mexico, 2020

Flash Flooding and Damaging Winds in New Mexico, July 24, 2020

July 24, 2020 · NWS ABQ · 4 events in 3 counties and zones

A deep tap of monsoon moisture continued surging north into New Mexico on July 24, 2020, setting the stage for additional showers and thunderstorms with torrential rainfall, localized flash flooding, and strong microburst winds. Storms developed early in the afternoon then moved slowly north to northwest across most of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep tap of monsoon moisture continued surging north into New Mexico on July 24, 2020, setting the stage for additional showers and thunderstorms with torrential rainfall, localized flash flooding, and strong microburst winds. Storms developed early in the afternoon then moved slowly north to northwest across most of New Mexico. Several of these thunderstorms produced torrential rainfall amounts over two inches along with small hail and strong microburst winds. The Clayton airport reported a peak wind gust up to 59 mph and the Roswell airport reported a peak wind gust up to 68 mph. Straight-line winds damaged power lines, power poles, roofs, fences, and trees in the area around Midway. Heavy rainfall around Alamo damaged culverts and roadways in the area. A flash flood near Lemitar washed a pickup truck into an arroyo and caused damage to roadways. Fortunately, no injuries occurred with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 1:59 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 1:59 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 PM MDT Fri Jul 24 2020

.SYNOPSIS...
Monsoon moisture plume is forecast to continue to stream in from the
south across mainly western and central New Mexico through the
weekend and into early next week. Scattered to numerous showers and
thunderstorms will favor the western two-thirds of the state through
the weekend. Northeast areas of the state get into the action Monday
thanks to a backdoor cold front. Active thunderstorms continue most
areas Tuesday before drier air takes over Wednesday and Thursday.
High temperatures will remain slightly below seasonal averages
through Tuesday, warming to slightly above average Wednesday and
Thursday.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
A rich stream of monsoon moisture with embedded disturbances will
continue to cross the forecast area. Precipitable water values are
forecast to vary from around 1-1.5 inches, enabling storms to be
efficient rain producers. Rain rates may reach over 1 inch per hour
in stronger cells.  Fortunately storms will be moving, generally to
the north and northeast at speeds around 10-20 mph. However, as we
are seeing this afternoon, some storms may train resulting in a risk
of flash flooding. Locations where the ground is saturated from
rainfall over the past few days will be especially susceptible to
flash flooding this evening, and again Saturday over the west. The
high pressure center aloft will recenter over KS tonight and
Saturday steering drier air over eastern and central parts of the
state.  This will shift and narrow the monsoon moisture plume over
western and north central areas on Saturday. The high temperature on
Saturday will vary from around normal along the eastern border to as
much as 12 degrees below normal across the west.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
Upper-level high over the Southern Plains starts to shift westward
toward NM Sunday thanks in large part to what is now Tropical Storm
Hanna in the Gulf of Mexico. All of the upward vertical motion
associated with Hanna has to come down somewhere and NM appears to be
that spot early next week. Plenty of low and mid- level moisture
will result in numerous showers and thunderstorms west and central
areas Sunday with mostly dry weather east. A backdoor cold front gets
into the mix Monday, allowing the northeast highlands and plains to
get in on the shower and thunderstorms action. This front also
provides an additional shot of low level Gulf moisture to much of
eastern and central NM late-day Monday into Monday night. Enough low
level moisture is forecast to remain in place Tuesday for mainly
scattered storm coverage, especially mountains, before dry air from
the north and northwest takes over Wednesday and Thursday.
Temperatures also warm back up to slightly above average levels most
areas Wednesday and Thursday as the high strengthens overhead. GFS
and ECWMF agree that low level moisture starts to seep back into the
state Friday into next weekend.

44/33

&&

.FIRE WEATHER...
A rich stream of monsoon moisture with embedded disturbances will
continue to cross the forecast area tonight through Sunday with
daily rounds of scattered to numerous showers and thunderstorms.
Some thunderstorms will produce heavy rain with a risk of flash
flooding, especially this evening and again Saturday.The high
pressure center aloft will recenter over KS tonight and Saturday
steering drier air over eastern and central parts of the state. This
will shift and narrow the monsoon moisture plume over western and
north central areas on Saturday, then along and west of the
continental divide Sunday, with less coverage and wetness of storms
over central areas.

The high pressure center aloft will vary around northern NM and the
Four Corners Monday through Thursday. This will shift the focus for
monsoon moisture west of NM. However, moisture will recycle under
the high pressure system enabling daily rounds of showers and
thunderstorms to continue through Tuesday. A moist back door front
will sag into northeast areas Monday and potentially into east
central areas by Tuesday with an uptick in the coverage and wetness
of storms there. Much drier air is forecast to move over the area
from the north Wednesday and Thursday with much less thunderstorm
coverage. After near and below normal high temperatures Saturday
through Tuesday, readings will climb near and above normal Wednesday
and Thursday.

44

&&

.AVIATION...
18Z TAF CYCLE
A rich flow of monsoon moisture with embedded disturbances will
continue to produce scattered to numerous showers and thunderstorms
today and tonight. Cells will move toward the north and northeast at
speeds around 10-20 mph. After the initial round of afternoon and
early evening storms over western and central areas, a trailing area
of showers and some stratiform precipitation is forecast to linger
into the late night hours from the continental divide into the
central valley with low VFR to MVFR conditions. Wet microbursts will
be capable of erratic wind gusts to 45 kt this afternoon and
evening. The monsoon burst will continue Saturday mainly along the
continental divide with less coverage and intensity of precipitation
over central and south central areas due to drier air nudging in from
the southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  84  63  81 /  50  50  50  50
Dulce...........................  52  80  51  78 /  80  80  70  60
Cuba............................  57  78  57  78 /  90  70  80  60
Gallup..........................  54  81  54  79 /  60  70  60  60
El Morro........................  52  75  52  76 /  80  80  70  70
Grants..........................  54  78  54  78 /  80  80  70  70
Quemado.........................  55  75  54  76 /  70  80  60  70
Magdalena.......................  60  80  61  79 /  80  60  50  60
Datil...........................  56  73  57  74 /  80  80  60  80
Reserve.........................  52  81  52  79 /  80  80  50  70
Glenwood........................  63  83  64  82 /  80  70  50  70
Chama...........................  49  75  49  73 /  80  80  70  70
Los Alamos......................  60  78  60  79 /  80  70  60  70
Pecos...........................  59  78  60  78 /  70  60  60  70
Cerro/Questa....................  55  79  56  77 /  60  70  60  70
Red River.......................  49  70  49  70 /  60  80  60  80
Angel Fire......................  48  74  49  73 /  60  70  60  70
Taos............................  55  81  54  80 /  60  70  60  60
Mora............................  51  78  52  76 /  50  60  50  70
Espanola........................  62  85  62  85 /  60  60  60  60
Santa Fe........................  60  79  61  80 /  70  60  60  60
Santa Fe Airport................  59  83  59  83 /  70  60  60  50
Albuquerque Foothills...........  65  84  65  84 /  70  60  60  50
Albuquerque Heights.............  64  85  65  86 /  70  50  50  40
Albuquerque Valley..............  66  87  66  88 /  70  50  50  40
Albuquerque West Mesa...........  65  86  65  87 /  70  60  60  40
Belen...........................  63  87  63  88 /  70  40  40  40
Bernalillo......................  64  88  65  87 /  70  60  60  50
Bosque Farms....................  63  86  64  87 /  70  50  50  40
Corrales........................  65  88  65  87 /  70  60  60  50
Los Lunas.......................  64  86  65  88 /  70  50  40  40
Placitas........................  63  81  65  83 /  80  60  60  60
Rio Rancho......................  64  86  65  86 /  70  60  60  50
Socorro.........................  65  88  66  88 /  70  40  40  50
Sandia Park/Cedar Crest.........  60  76  61  78 /  80  60  60  60
Tijeras.........................  61  79  61  81 /  80  60  60  60
Edgewood........................  57  82  57  81 /  70  60  50  60
Moriarty/Estancia...............  55  84  54  82 /  70  50  50  50
Clines Corners..................  56  80  57  78 /  60  40  50  50
Mountainair.....................  58  81  58  80 /  70  50  40  50
Gran Quivira....................  57  81  58  81 /  70  40  40  60
Carrizozo.......................  62  83  64  83 /  60  30  40  60
Ruidoso.........................  56  77  57  76 /  60  30  40  60
Capulin.........................  58  83  57  81 /  20  30  30  60
Raton...........................  56  86  56  84 /  20  40  40  60
Springer........................  58  86  57  86 /  20  50  40  60
Las Vegas.......................  56  81  56  80 /  50  40  40  60
Clayton.........................  64  88  64  88 /  10  10  10  40
Roy.............................  62  86  62  84 /  20  20  30  40
Conchas.........................  68  92  68  91 /  30  10  20  30
Santa Rosa......................  66  88  65  88 /  40  10  30  30
Tucumcari.......................  71  93  70  92 /  20  10  10  20
Clovis..........................  66  90  66  89 /  30  10  20  20
Portales........................  68  91  67  90 /  30  10  20  20
Fort Sumner.....................  68  91  67  90 /  30  10  20  20
Roswell.........................  72  94  72  93 /  30  10  20  20
Picacho.........................  63  88  63  84 /  50  20  30  50
Elk.............................  59  85  59  80 /  60  20  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ204-206>209-211-219>226-241.

&&
Hazardous weather outlook, Jul 24, 2:08 AM MST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
308 AM MDT Fri Jul 24 2020

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
308 AM MDT Fri Jul 24 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through the
overnight. Storm motions will be slow and rainfall could become
heavy. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each day. Storm
motion will be slow and erratic at times, which will lead to locally
heavy rainfall and flash flooding. Potential for flash flooding may
become more likely this weekend when the plume of monsoon moisture
strengthens and becomes focused over central and western New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any resulting
flooding through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. Please relay any
information to the NWS while following all local, state, and CDC
guidelines. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Special weather statement, Jul 24, 1:33 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
233 PM MDT Fri Jul 24 2020

NMZ206-207-242100-
West Central Highlands-West Central Mountains-
233 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA...EAST
CENTRAL MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES UNTIL 300 PM
MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm over
New Laguna, or near Laguna Pueblo, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Laguna Pueblo, Cubero, Cebolletita, Mesita, Marquez, New Laguna,
Seama, Acomita, Paguate and Bibo.

This includes Interstate 40 between Mile Markers 102 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3494 10731 3498 10758 3538 10755 3531 10719
TIME...MOT...LOC 2033Z 190DEG 24KT 3506 10744

31
Special weather statement, Jul 24, 2:22 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Fri Jul 24 2020

NMZ213-216-242145-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-
322 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS COUNTY UNTIL 345 PM
MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ranchos De Taos, or 9 miles west of Taos, moving north
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Taos Ski Valley, Arroyo Hondo, Arroyo Seco, Valdez, Los Cordovas, San
Cristobal and Taos Pueblo.

This includes Highway 64 between Mile Markers 233 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 10547 3630 10567 3630 10571 3636 10589
      3670 10578
TIME...MOT...LOC 2122Z 201DEG 22KT 3640 10575

31
Special weather statement, Jul 24, 3:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT Fri Jul 24 2020

NMZ212-214-218-242315-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
451 PM MDT Fri Jul 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
NORTHEASTERN SANTA FE COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glorieta, or 14 miles southeast of Santa Fe, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pecos, Tererro, Canada De Los Alamos, Upper Colonias, Glorieta, Hyde
Memorial State Park, Rowe, Lower Colonias, Rio En Medio in Santa Fe
County and Chupadero.

This includes Interstate 25 between Mile Markers 291 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 10542 3572 10545 3574 10549 3572 10551
      3571 10549 3571 10547 3570 10546 3569 10547
      3569 10549 3568 10548 3542 10565 3549 10587
      3582 10591
TIME...MOT...LOC 2250Z 188DEG 20KT 3556 10574

31

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 24, 4:20 PM MST to 4:22 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

A 59 mph wind gust was reported at the Clayton airport.

Thunderstorm Wind, Chaves

When
July 24, 6:33 PM MST to 6:44 PM MST
Where
Chaves County, 0.9 mi SE of (Row)roswell Ind Airport
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
33.300, -104.500

A 68 mph wind gust was recorded at the Roswell airport. These strong straight-line winds downed power lines and snapped several power poles, as well as damaged roofs, fences, and trees along East Hobson Road near Midway. Damage amounts are a rough estimate.

Flash Flood, Socorro

When
July 24, 8:00 PM MST to 10:00 PM MST
Where
Socorro County, 4.78 mi S of Alamo to 4.35 mi SSE of Alamo
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.401, -107.510

Flash flooding damaged several roadways and culverts around Alamo. Emergency management estimated damages between $60,000 and $100,000.

Flash Flood, Socorro

When
July 24, 9:00 PM MST to 11:00 PM MST
Where
Socorro County, 1.58 mi NNE of Escondida to 1.69 mi NNE of Escondida
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.122, -106.894

A pickup truck crossing flood waters along CR-91 between Lemitar and Escondida was washed downstream. Occupants were able to safely abandon the vehicle before it was destroyed. Extent of injuries to the occupants of the vehicle are unknown. Damage amounts are estimated for loss of the truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898097, 898098, 898149, 898150.